T + 183 Wot no blood?

I got my Dad to take me to the clinic today as he can use his blue badge to park closer to the clinic and save me the walk from the main car park which would have been a bit of a struggle for me at the moment.

My haemoglobin (Hb) reading was 10.4 only down 0.1 from last week and that can be due to normal variations. This was a bit of a surprise to me given how I have been feeling, it had all the hallmarks of low Hb.

The doctor said the most likely explanation of my exhaustion was a symptom of steroid withdrawal. Prednisolone mimics the effects in the body of the naturally produced cortico-steroids that are released by the adrenal glands. In her words "this is responsible for getting you out of bed in the morning". 

With high levels of steroids in my blood from the tablets my adrenal glands have had little to do for the last month or so. As a result when one reduces the dose of steroids the adrenal glands can be slow or fail to kick back into life and produce the "get out of bed" effect. 

As a consequence and also as I have had a slight recurrence of the GVHD rash on my neck, the doctor has increased my steroids from 5mg to 15mg per day for a week and then a week of alternating 15 and 10mg.

On the subject of my rash, the betnovate cream has worked well in reducing that to almost nothing. The doctor described it as "an anticlimax" when she examined me. I presume that was in relation to the rash and not my general physical appearance. :o)

The doc did however use the "C" word in relation to my GVHD ( no not that "C" word, "C" for Chronic ). Although it is mild and responds to steroids it can be quite persistent and can sometimes take months before it is properly under control. I kind of expected that I had chronic GVHD because of when I started to get it ( around 100 days post transplant is considered chronic, before that is considered acute ) and how it has been recurring.

The chronic diagnosis is not great news as it means more time on steroids and that means more time with a suppressed immune system which means we can't start to reduce my ciclosporin yet and that all delays my re-introduction back into civilised society. It's all rather frustrating, to say the least.

On a brighter note my next clinic appointment is two weeks not one week and if things are improving when I next visit there is talk of switching to once every three weeks.

Comments

Popular posts from this blog

Glossary of Medical Terms

T+915 No news is good news

The story so far....